Hail, Itasca
- When
- June 28, 9:45 AM CST to 9:46 AM CST
- Where
- Itasca County, 1.57 mi ESE of Grand Rpds Sugar Arp
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.160, -93.620
A warm front was draped across the southern and southwestern reaches of the CWA during the day. By mid-afternoon, daytime heating led to two supercells developing along the warm front and traveling to the east-southeast along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front was draped across the southern and southwestern reaches of the CWA during the day. By mid-afternoon, daytime heating led to two supercells developing along the warm front and traveling to the east-southeast along the front. Large hail and numerous trees were reported down, including quite a few trees in the Barnum, Minnesota, area from what appeared to be a microburst according to radar and damage photos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 28, 5:47 AM CST, 3 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 647 AM CDT Thu Jun 28 2018 .SHORT TERM...(Today through Friday) Issued at 438 AM CDT Thu Jun 28 2018 The cool front which touched off a few thunderstorms yesterday evening has stalled as a quasi-stationary boundary from near Thunder Bay along the north shore to northeast South Dakota and west along the Dakotas border. This baroclinic zone will linger in the area today into tonight. South of the boundary, which should remain near or south of Minnesota State Highway 210, a warm, moist, and eventually unstable airmass will develop, with drier conditions farther north. Temperatures across the area will climb into the low 70s along the northeast portions of the north shore, to the middle to upper 80s inland across northern and central Minnesota and northwest Wisconsin. Convective parameters are favorable for strong to severe thunderstorms this afternoon into this evening with MLCAPE values around 2000 J/kg and deep layer shear on the order of 40 to 50 knots. While the cap will erode by early this afternoon from Brainerd and Aitkin eastward to the Wisconsin border, the lack of a strong forcing mechanism may result in limited convection until a potential MCS arrives from the Dakotas tonight. If storms are able to develop in this environment, however, all modes of severe weather would be possible. The forecast is largely on track for tonight and no changes of substance were made. High-resolution convection allowing models (CAMs) continue to feature a thunderstorm complex moving out of North Dakota and into northern Minnesota late tonight or Friday morning, which is supported by the synoptic and mesoscale details. A strong 850 mb low-level jet is forecast to develop over eastern South Dakota, southern, and central Minnesota tonight with a corridor of 50 to 55 kt winds indicated by the GFS. The storm complex is forecast to ride along the nose of the jet and move into north-central Minnesota after 09Z tonight, and possibly as late as the 12-15Z window Friday morning. Heavy rainfall, which may lead to localized flash flooding, and damaging wind gusts are the most likely hazards with the storm complex. The most likely areas to be affected by the storms are north of the stationary boundary, generally north of the US Highway 2 corridor in northern Minnesota. The exact track, timing, and intensity are, of course, uncertain, and will remain so through today. Anyone with outdoor interests in northern Minnesota tonight into Friday will be well- served to keep up with the forecast. Very warm and muggy conditions are on tap for Friday. The baroclinic zone will be pulled northward toward the Canadian border in the wake of the nocturnal storm complex leaving the Northland in the warm sector. Temperatures aloft will be quiet warm as indicated by 925 mb forecasts near 30 degrees Celsius. Afternoon highs are forecast to reach the middle 80s to middle 90s over much of the Northland, except along the north shore and the Arrowhead, where 70s and low 80s are anticipated. Afternoon dewpoints in the 60s to low 70s will result in heat indices in the 90s to low 100s. The only concern with the going forecast is the evolution of storms tonight and any redevelopment on Friday. If clouds linger or convection continue through the day, these very warm readings become less likely. A Heat Advisory may be needed Friday afternoon into Friday evening. .LONG TERM...(Friday night through Wednesday) Issued at 438 AM CDT Thu Jun 28 2018 The extended period will start out quite active with periods of thunderstorms occurring through the weekend, with severe storms and heavy rain possible Friday night into Saturday night. The upper trough will move into the Northern Plains by Saturday evening and a prolonged period of lower level southerly flow will have advected PWAT values from 1.5 to around 2 inches into much of the Northland. Plenty of instability will be present into Saturday night with values from 2000-3000+ J/KG and favorable deep layer shear from 30 to 40 knots. A frontal boundary will extend through Minnesota Friday evening and will move slowly southeast into Saturday night before an upper level shortwave speeds up the frontal movement on Sunday. A southwesterly low level jet will be focused from far eastern Minnesota into northwest Wisconsin Friday night shifting east for Saturday night. A couple of rounds of strong to severe storms with potentially very heavy rain will occur Friday night through Saturday night. It does appear the potential for heavy rain will be most likely from northwest Wisconsin into far northeast Minnesota. As the front moves east Sunday, shower/storm coverage will diminish or end for most areas through the day. The upper level flow will become more zonal Sunday as the upper trough shifts east and an upper ridge will build over the region early to mid week as another trough comes into the Pacific Northwest. There will be periodic low chances for showers/storms Monday into Wednesday. High temperatures will be several degrees above normal through the period. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 647 AM CDT Thu Jun 28 2018 A frontal boundary extended from eastern Lake Superior west to along the North and South Dakota border this morning. Areas of fog, some dense were occurring across the Northland this morning but it's expected to lift for most areas by 9 am. A few showers and thunderstorms will be possible on either side of the front today into this evening. Mostly VFR conditions are expected after the early morning fog with brief MVFR under any of the stronger showers/storms. Fog will redevelop tonight as will thunderstorms. Strong to severe storms will develop over North Dakota and they will move east tonight, mainly impacting northern Minnesota late tonight into Friday morning. Strong wind will be possible with the storms. && .PRELIMINARY POINT TEMPS/POPS... DLH 82 61 84 62 / 30 30 30 50 INL 85 64 81 63 / 0 60 80 30 BRD 85 69 91 68 / 10 30 20 40 HYR 85 66 92 71 / 0 20 30 30 ASX 83 60 90 64 / 10 30 30 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Huyck LONG TERM...Melde AVIATION...Melde
Hazardous Weather Outlook National Weather Service Duluth MN 906 AM CDT Thu Jun 28 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291415- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 906 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight There is a slight chance of scattered thunderstorms this afternoon from Brainerd and Walker east to the I-35 corridor and the Twin Ports. Should storms develop, a few may be strong to severe with large hail, torrential rain, and damaging winds the main threats. A tornado or two cannot be completely ruled out. Thunderstorms are likely tonight, mainly north of US Highway 2 in Minnesota. Some storms may be strong to severe with torrential rain, which may lead to localized flooding, and damaging wind gusts the main threats. The risk area includes many recreational and wilderness areas in northern Minnesota, including the Chippewa National Forest, Voyageurs National Park, Kabetogama State Forest, the Superior National Forest, and the Boundary Waters Canoe Area Wilderness. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms may be ongoing Friday morning in northern Minnesota and are expected to move out of the Northland by late morning. Hot and humid conditions are expected across much of the Northland Friday afternoon. Heat index values between 90 and 105 degrees are forecast. A Heat Advisory may be needed for portions of central Minnesota and northwest Wisconsin Friday afternoon. Thunderstorms will be possible Friday night into Sunday morning across the Northland. The storms Friday night through Saturday night could be severe and produce heavy rainfall which could lead to flooding. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon into this evening and again later tonight. LSZ121-140>148-291415- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 906 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A few thunderstorms will be possible this afternoon and evening over far western Lake Superior and again late tonight. Severe storms could occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday morning and again Friday night through Sunday morning. Some of the storms could be severe Friday morning and again Friday night into Saturday night. Melde/Wolfe/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
850 AM CDT THU JUN 28 2018
MNZ018-025-281415-
North Cass-North Itasca-
850 AM CDT THU JUN 28 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ITASCA AND
NORTHWESTERN CASS COUNTIES...
At 850 AM CDT, a strong thunderstorm was 10 miles north of Laporte,
or 11 miles southeast of Bemidji, moving east at 45 mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Bena and Federal Dam around 915 AM CDT.
Other locations impacted by this storm include Six Mile Lake, Portage
Lake, Cass Lake, Wilkinson, and Schley.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4741 9467 4741 9442 4747 9442 4748 9441
4750 9411 4723 9410 4722 9466 4732 9466
4732 9467
TIME...MOT...LOC 1350Z 268DEG 38KT 4736 9471
JTSSpecial Weather Statement
National Weather Service Duluth MN
916 AM CDT THU JUN 28 2018
MNZ018-025-026-281445-
North Cass-North Itasca-South Itasca-
916 AM CDT THU JUN 28 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ITASCA
AND NORTHERN CASS COUNTIES...
At 915 AM CDT, an area of strong thunderstorms was 10 miles west of
Lake Winnibigoshish, or 22 miles east of Bemidji, moving east at 35
mph.
Wind gusts up to 35 mph, penny-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
These storms will be near...
Bena around 930 AM CDT.
Lake Winnibigoshish around 940 AM CDT.
Ball Club and Inger around 945 AM CDT.
Other locations impacted by these storms include Six Mile Lake,
Bowstring Lake, Cut Foot Sioux Lake, Ball Club Lake, Portage Lake,
Cass Lake, Mud Lake, Wilkinson, Schley, and Goose Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4741 9442 4751 9441 4757 9390 4723 9390
4724 9465 4741 9466
TIME...MOT...LOC 1415Z 265DEG 32KT 4741 9442
JTSSpecial Weather Statement National Weather Service Duluth MN 945 AM CDT THU JUN 28 2018 MNZ025-026-281500- North Cass-South Itasca- 945 AM CDT THU JUN 28 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ITASCA AND NORTHEASTERN CASS COUNTIES... At 945 AM CDT, an area of strong thunderstorms was near Bena, or 20 miles northeast of Walker, moving east at 25 mph. Wind gusts up to 35 mph, penny-size hail, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. These storms will be near... Bena and Federal Dam around 950 AM CDT. Ball Club around 1000 AM CDT. Other locations impacted by these storms include Six Mile Lake, Ball Club Lake, Mud Lake, and Goose Lake. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4746 9420 4746 9386 4716 9393 4723 9437 TIME...MOT...LOC 1445Z 281DEG 22KT 4729 9426 BJH
Special Weather Statement National Weather Service Duluth MN 958 AM CDT THU JUN 28 2018 MNZ025-026-281530- North Cass-South Itasca- 958 AM CDT THU JUN 28 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ITASCA AND NORTHEASTERN CASS COUNTIES... At 957 AM CDT, an area of strong thunderstorms was near Federal Dam, or 24 miles northeast of Walker, moving east at 35 mph. Wind gusts up to 35 mph, penny-size hail, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. These storms will be near... Ball Club around 1005 AM CDT. Zemple around 1020 AM CDT. Days High Landing around 1025 AM CDT. Cohasset around 1030 AM CDT. Other locations impacted by these storms include Six Mile Lake, Bass Lake, Ball Club Lake, Schoolcraft State Park, Mud Lake, Goose Lake, and Siseebakwet Lake. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4722 9421 4746 9405 4736 9353 4708 9368 TIME...MOT...LOC 1457Z 284DEG 29KT 4725 9411 BJH
Special Weather Statement National Weather Service Duluth MN 1027 AM CDT THU JUN 28 2018 MNZ025-026-281600- North Cass-South Itasca- 1027 AM CDT THU JUN 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ITASCA AND EASTERN CASS COUNTIES... At 1027 AM CDT, a strong thunderstorm was over Days High Landing, or 15 miles west of Grand Rapids, moving east at 30 mph. Wind gusts up to 35 mph, penny-size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Days High Landing around 1030 AM CDT. Pokegama Dam around 1050 AM CDT. Cohasset and Pokegama Lake around 1055 AM CDT. Grand Rapids around 1100 AM CDT. Other locations impacted by this storm include Schoolcraft State Park, La Prairie, and Siseebakwet Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4718 9397 4732 9391 4726 9346 4708 9360 TIME...MOT...LOC 1527Z 288DEG 24KT 4722 9385 BJH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1038 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 7 N COOK 47.95N 92.66W
06/27/2018 M1.00 INCH ST. LOUIS MN PUBLIC
RESTAURANT AT THE FAR WEST END OF LAKE
VERMILION REPORTED HAIL. HAIL WAS MOSTLY
DIME SIZED WITH A FEW LARGER TO THE SIZE OF
QUARTERS. TIME ESTIMATED FROM RADAR.
&&
BJHThe Duluth radar (KDLH), 113 km away, was scanning. The volume nearest the first event began at 15:47 UTC.
13 hail, 9 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Hail fell for about 5 minutes along with heavy rainfall.
Nickel-sized hail fell on the far south side of Grand Rapids.
A large tree was snapped in half.
Multiple 911 calls were received for a funnel cloud near the 4000 block of Solway Road.
Pea to golf ball-sized hail fell for over 7 minutes along with heavy rain.
A few trees were blown down by thunderstorm winds.
Cherry tomato-sized hail was observed at a resort on the south shore of Lake Winnibigoshish.
Multiple trees were knocked down in Savanna Portage State Park.
A few trees were blown down by thunderstorm winds.
A thunderstorm microburst blew down 30-40 foot tall trees along Interstate 35 both north and south of the Barnum exit.
Numerous trees were blown down across Highway 61 south of Mahtowa.
The hail shower was reported as intense.
A few trees were blown down on County Road 13 east of Lawler.
A large pine tree that was blow down fell on a house.
A few large trees, up to 16 inches in diameter, were blown down.
The hail fell for 12 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760123, 760126, 760129, 760131, 760180, 760177, 760132, 760140, 760142, 760181, 760145, 760182, 760169, 760184, 760185, 760186, 760170, 760174, 760188, 760189, 760190, 760175, 760176.